Alert archive / Oklahoma / Tornado Warnings in 1992

Tornado Warning 18, NWS Tulsa, OK

September 8, 1992Mayes County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Sep 8, 1992, 9:28 PM CDT for Mayes County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 8, 1992, 9:28 PM CDT (02:28 UTC)
Expired
Sep 8, 1992, 10:15 PM CDT
In force
47 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Mayes County, OK

What was reported inside it

TimeReportWhereRemark
Sep 8, 9:30 PM CDTTornado F0Mayes, OK
Sep 8, 10:21 PM CDTThunderstorm Wind 70Mayes, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 2.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1992-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1992-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 090228
TORTUL
OKC097-090315-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
928 PM CDT TUE SEP 8 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN NORTHEAST OKLAHOMA
 
   ...MAYES COUNTY
 
AT 925PM CDT RADAR INDICATED A DEVELOPING TORNADO 3 MILES SOUTHEAST OF
SALINA.
 
THE STORM WAS DRIFTING EAST AT LESS THAN 10 MILES AN HOUR.
 
 
WATCH FOR SIGNS OF DEVELOPING STORMS.  LARGE HAILSTONES AND UNUSUALLY
LOW SWIRLING CLOUDS ARE MANY TIMES SEEN NEAR DEVELOPING TORNADOES.
STRONG DAMAGING WINDS AND TORNADOES OFTEN PRODUCE A LOUD ROARING
SOUND THAT CAN BE HEARD IN THE VICINITY OF STORMS. FREQUENT AND
DANGEROUS LIGHTNING OCCURS WITH MOST SEVERE THUNDERSTORMS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Sep 8, 9:17 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 8, 9:17 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
910 PM CDT TUE SEP 8 1992

INTNS CLUSTER OF TSTMS CONTS OVR PARTS OF NERN OK.  CLUSTER JUST WL
NOT DMNSH AND AM CONCERNED ABT FL FLDG.  THIS WL BE A SMALL SCALE
EVENT SO WL GO WITH A FFA FOR MAYES AND ROGERS COUNTIES IN ZN 29 AND
INCLUDE ALL OF ZN 28 FOR THE REST OF TNGT.  ELSW WL DCRS OR REMOVE
POPS FOR THE REST OF THE NGT.  REST OF FCST WL SEE ONLY MINOR CHGS.

..11..

.OK...FFA TNGT PARTS OF NERN OK (ZN 28 AND NERN 2 COUNTIES IN ZN 29).

In the hours before

Special weather statement, Sep 8, 5:43 PM CDT, 3 hours 45 minutes before
OKZ027-028-029-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT TUE SEP 8 1992

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING IN NORTHEAST OKLAHOMA...

AT 538PM CDT A LINE OF SHOWERS AND THUNDERSTORMS WAS RAPIDLY
DEVELOPING IN NORTHEAST OKLAHOMA FROM JUST WEST OF JAY IN ADAIR
COUNTY...TO NEAR TULSA.

THE THUNDERSTORMS WERE MOVING EAST-NORTHEAST AT 25 MPH.

A SEVERE THUNDERSTORM WAS LOCATED IN THIS LINE IN WESTERN MAYES
COUNTY...AN A SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 615 PM
FOR MAYES COUNTY.

CONDITIONS ARE FAVORABLE FOR THESE STORMS TO RAPIDLY INTENSIFY AND
PERSONS IN NORTHEAST OKLAHOMA SHOULD LISTEN CLOSELY FOR FURTHER
INFORMATION FROM THEJ NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:04 PM CDTTornado WarningTSARogers26 min
Sep 8, 7:28 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers47 min
Sep 8, 7:34 PM CDTTornado WarningTSAMayes26 min
Sep 8, 7:43 PM CDTTornado WarningTSARogers32 min
Sep 8, 7:51 PM CDTFlash Flood WarningTSARogers5 hr
Sep 8, 7:57 PM CDTTornado WarningTSAMayes48 min
Sep 8, 8:30 PM CDTSevere Thunderstorm WarningTSAWashington45 min
Sep 8, 8:42 PM CDTTornado WarningTSAMayes48 min
Sep 8, 8:45 PM CDTSevere Thunderstorm WarningTSARogers60 min
Sep 8, 8:47 PM CDTFlash Flood WarningTSAMayes5 hr
Sep 8, 9:44 PM CDTSevere Thunderstorm WarningTSARogers46 min
Sep 9, 6:39 PM CDTSevere Thunderstorm WarningTSAOsage66 min

Nearby

Tornado Warnings in Oklahoma, 1992Every tornado warning in 1992Tornadoes in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.